Heavy Rain, Mitchell
- When
- April 9, 2:45 AM CST to April 10, 5:30 AM CST
- Where
- Mitchell County, 0.5 mi E of St Ansgar
- Reported by
- COOP Observer
- Coordinates
- 43.380, -92.920
The COOP observer in St. Ansgar reported 2.9 inches of rain.
The seasons first severe thunderstorms developed during the evening hours of April 9th. These storms were north of a warm front that was draped across central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
The seasons first severe thunderstorms developed during the evening hours of April 9th. These storms were north of a warm front that was draped across central Iowa. The storms produced up to golf ball sized hail in Meyer (Mitchell County) and wind gusts that approached 70 mph near Cresco (Howard County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 8, 10:05 PM CST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1105 PM CDT MON APR 8 2013
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 415 PM CDT MON APR 8 2013
THIS PERIOD WILL SEE THE FIRST OF A SERIES OF THREE WEATHER
SYSTEMS TO MOVE THROUGH THE REGION TO BRING PRECIPITATION.
19-20Z SURFACE OBSERVATIONS SHOWING THE WARM SECTOR NICELY IN
PLACE TO THE SOUTH WITH DEWPOINTS NOW APPROACHING 60F IN SRN
NEB/SRN IA. THIS IS THE WARM FRONT SURGE MOVING NORTH AS PRESSURES
FALL AHEAD OF DEEP SWRN U.S. TROUGH. THIS AIR MASS IS
CHARACTERIZED BY PRECIPITABLE WATER VALUES IN THE 100-150 PERCENT
OF NORMAL RANGE BUT AS IT SHIFTS NORTH...IT IS MORE IN THE 150
PERCENT PLUS RANGE. SO VERY MOIST. AS SHORTWAVE TROUGH EJECTS FROM
THE SOUTHWEST AND WARM FRONT MOVES NORTH LATE TONIGHT...
PRECIPITATION WILL SPREAD IN LATE TONIGHT...NEAR DAWN IN NERN
IA...AND THEN OVERSPREAD THE AREA. THIS IS WELL COLLABORATED IN
THE NUMERICAL GUIDANCE WITH SLIGHT SLOWING SEEN IN THE LATEST RAP
GUIDANCE. OVERALL...THE AREA WILL SEE A RAINY DAY TUESDAY AS THE
PRECIPITATION WAVE SPREADS NORTHEAST...BECOMING MORE OF A LIGHT
RAIN OR DRIZZLE IN THE AFTERNOON LATER TUESDAY. DYNAMICS ARE WELL
PLACED WITH DEVELOPMENT OF A QUASI-STATIONARY UPPER-LEVEL JET
ALONG NORTH OF THE GREAT LAKES WITH THE TRI-STATE REGION IN THE
RIGHT ENTRANCE REGION AND BROAD AGEOSTROPHIC DIVERGENCE ALOFT OWING
TO THIS SPEED INCREASE. THE JET IS SUPER-POSITIONED OVER THE WARM
FRONTAL SLOPE AND MOISTURE FEED FROM THE SOUTH ISENTROPICALLY
LIFTING.
THIS FIRST WAVE OF WEATHER SHOULD BE IN THE FORM OF ALL RAIN AND
MOST TOTALS ARE EXPECTED TO BE AROUND 0.50 INCHES. THIS WEATHER
SYSTEM BEGINS A PERIOD OF MOIST AND SATURATED CONDITIONS THAT WILL
BE EXPECTED THROUGH THURSDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 415 PM CDT MON APR 8 2013
THE MODEL GUIDANCE HAS BECOME A BIT MORE ALIGNED ON A MORE
AGGRESSIVE WEATHER SOLUTION FOR THE AREA WITH THE POSSIBILITY OF
WINTER STORM WARNING CRITERIA WEDNESDAY NIGHT AND THURSDAY FOR THE
NORTHWEST FORECAST AREA. THE EXPECTED TOTAL RAINFALL ACROSS THE AREA
HAS ALSO INCREASED TO NEARLY 2 INCHES AREA-WIDE...WHICH WILL HAVE
IMPACTS FOR STANDING WATER AND RIVERS NEAR BANK FULL OR OVER /SEE
HYDROLOGY SECTION/.
THE CYCLONE WILL EJECT NORTHEASTWARD INTO THE KANSAS CITY VICINITY
BY LATE TUESDAY AND ANOTHER SURGE OF MOISTURE TRANSPORT IN THE
LOW LEVELS IS ISENTROPICALLY LIFTING. AGAIN...THE UPPER JET...DUE
TO RIDGE BUILDING IN THE EASTERN U.S....IS NEARLY IN THE SAME
POSITION BUT STRONGER. THIS PROVIDES MORE LIFT FOR THE OVERNIGHT
PERIOD TUESDAY NIGHT AND INTO WEDNESDAY. TO THIS POINT...WARM
TEMPERATURES IN THE LOWER LEVELS HAVE ALLOWED RAIN...BUT THIS
BEGINS TO CHANGE AS DRIER AIR TRAJECTORIES FROM THE NORTHEAST
START TO COOL THE LOWEST 1-1.5 KMS. THIS CREATES A FREEZING RAIN
AND SLEET SCENARIO WITH WARM LAYERS TO 3-5F AND COLD LAYERS IN THE
-5C RANGE. HOWEVER...THERE IS STILL SPREAD WITH THE 08.12Z GFS
COLDER ON THE TEMPERATURE PROFILE ALOFT...SUGGESTING A HIGHER SNOW
PROBABILITY. THE LATE-AND-JUST-RECEIVED 08.12Z ECMWF HAS SOME OF
THIS SUGGESTION AS WELL...SO WILL NEED TO WATCH THIS ONE FOR
ACCUMULATING SNOW. THE 08.12Z ECMWF IS MUCH LOWER ON THE
PRECIPITATION FORECAST FOR THIS STORM WITH AMOUNTS NEAR 0.15 TO
0.25 INCHES. THE 08.15Z SREF MEAN AND 08.12Z NAM/GFS ALL HAVE
NEARLY 0.50 INCHES OF FREEZING RAIN FOR THIS SHORTWAVE. THIS IS
CAUSE FOR PAUSE...AS IT IS SIGNIFICANT. GIVEN THAT APRIL HAS MANY
MORE HEAT SOURCES THAN SINKS...DONT THINK THAT WOULD ALL
ACCUMULATE...BUT STILL HAVE TO CONSIDER AN ICE ACCUMULATION. THIS
WOULD WARRANT A WINTER STORM WARNING.
FINALLY..THE CYCLONE SHIFTS EAST TOWARD INDIANA FOR THURSDAY WITH
AN INVERTED TROUGH AND INVERTED TROUGH ROTATING THROUGH THE AREA
FROM SW-NE. AS THE UPPER LEVEL LOW EJECTS NORTHEAST AND RIGHT
AT/OVER THE AREA...THE PROFILES COOL AND HEAVY SNOW RESULTS IN THE
NORTHWEST COUNTIES. A SLOW MIGRATION SOUTHEAST OF THE WARM LAYER
ALOFT WITH SURFACE COLD LAYER THERMAL STRUCTURE OCCURS TO GIVE
EVERYONE A SHOT AT WINTER WEATHER. HOWEVER...THE COMBINATION OF
TIMING AND DURATION PROVIDES THE ROCHESTER TO MEDFORD LINE WITH
4-8 INCHES OF SNOWFALL WEDNESDAY NIGHT AND THURSDAY.
ALTHOUGH MODELS HAVE COME INTO BETTER AGREEMENT...STILL DO NOT
HAVE THE CONFIDENCE IN THE OUTCOME...WITH CONVECTION TO THE SOUTH
BEING SO IMPORTANT TO THE OUTCOME OF THIS SYSTEM EVOLUTION. AT
THIS TIME HAVE DECIDED TO NOT ISSUE A LONG DURATION WINTER STORM
WATCH FROM TUESDAY NIGHT THROUGH THURSDAY BECAUSE OF THE LULLS
BETWEEN THE WEATHER WAVES AND THE WARMING DIURNALLY THAT WILL
OCCUR TO ABOVE FREEZING WEDNESDAY. BELIEVE A WINTER WEATHER
ADVISORY WILL BE NEEDED ACROSS THE NORTHWEST MOST COUNTIES
/ROCHESTER TO MEDFORD/ TUESDAY NIGHT INTO WEDNESDAY MORNING FOR
FZRA/SLEET ACCUMULATIONS...POSSIBLY SNOW. IF SIGNALS REMAIN
CONSISTENT...A WINTER STORM WATCH/WARNING MAY BE NEEDED THEN FOR
WED NIGHT AND THURSDAY. FOR NOW...HAVE PLACED THE WEATHER INTO THE
FORECAST AND OTHER PRODUCTS TO GET THE WORD OUT.
/FRIDAY THROUGH MONDAY/
BY LATE IN THE WEEK...PESKY UPPER LOW SHOULD BE EAST OF THE AREA
BUT DIFFERENCES STILL EXIST IN MEDIUM RANGE GUIDANCE ON HOW QUICK
THIS WILL HAPPEN. GFS REMAINS A LITTLE FASTER MOVING UPPER LOW
INTO JAMES BAY BY SATURDAY MORNING WHILE THE SLOWER ECMWF ONLY HAS
IT OVER THE EASTERN GREAT LAKES. THESE DIFFERENCES MAKE TIMING OF
NEXT UPSTREAM SHORT WAVE TROUGH DIFFICULT WITH LOWER THAN NORMAL
CONFIDENCE FOR SENSIBLE WEATHER.
SOME LINGERING RAIN OR SNOW THREATS ON FRIDAY BUT COMPROMISE BETWEEN
MODEL TIMING SUGGESTS SATURDAY SHOULD BE BETTER DAY WITH MODERATING
TEMPERATURES. IN FACT...APPROACH OF UPSTREAM SHORT WAVE TROUGH IN
NEARLY ZONAL FLOW CREATES FAIRLY IMPRESSIVE LOW LEVEL WARMING
SATURDAY NIGHT INTO SUNDAY. COULD SEE TEMPERATURES WARMING OVERNIGHT
SATURDAY SO PRECIPITATION LATER IN WEEKEND SHOULD BE MORE RAIN THAN
ANYTHING. NO SURPRISE TEMPERATURE DETAILS THAT FAR OUT WILL HAVE TO
BE MONITORED FOR PRECIPITATION TYPES...BUT IF 08/12Z GFS VERIFIES
SHOULD BE BACK INTO THE 50S WITH STRONG...PROGRESSIVE WAVE WHILE
ECMWF KEEPS NEXT WAVE FURTHER WEST.
EVEN MORE UNCERTAINTY ABOUT TEMPERATURES EARLY NEXT WEEK...WHICH
COULD RANGE FROM BELOW NORMAL ONCE AGAIN TO THE 70S DEPENDING ON HOW
MEDIUM RANGE GUIDANCE TRENDS.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1105 PM CDT MON APR 8 2013
MVFR/IFR CLOUDS REMAIN ACROSS KRST...AND WERE QUICKLY RETURNING TO
KLSE...ALL NORTH OF A WEST-EAST RUNNING WARM FRONT OVER IOWA.
RAIN WILL GRADUALLY MOVE IN OVERNIGHT...CLOSER TO 12Z TUE...AND
PERSIST THROUGH THE DAY AND MUCH OF TUE NIGHT. -RA AND BR WILL LEAD
TO VSBY REDUCTIONS. AFTER 06Z WED KRST COULD START SEEING A WINTRY
MIX OF PCPN...WITH FREEZING RAIN A POSSIBILITY.
BUFKIT SOUNDINGS VIA THE RAP/NAM/GFS ALL SHOW SHORT PERIODS WHERE
THERE COULD BE A LOSS OF ICE IN THE CLOUD TODAY...MAKING
DRIZZLE THE MORE LIKELY PCPN TYPE. WITH AMPLE LOW LEVEL
THERMODYNAMICS...IT WOULD BE ACCUMULATING DRIZZLE. TO NOT MUDDLE THE
TAFS...WILL KEEP THE PTYPE AS -RA FOR NOW. THIS LOSS OF ICE COULD
BECOME A BIGGER CONCERN WED-THU WHEN COLDER SFC AIR COULD LEAN THE
PTYPE TOWARD FREEZING DRIZZLE. SNOW THEN BECOMES LIKELY LATE WED
NIGHT/THU...WITH SOME ACCUMULATIONS ON GRASSY/COLD SFCS. THERE COULD
BE RUNWAY IMPACTS OVER THE NEXT FEW DAYS.
ALONG WITH BEING STUCK IN A WET PATTERN WITH MVFR/IFR CLOUDS AND
REDUCED VSBYS...THE PRESSURE GRADIENT WILL REMAIN FAIRLY TIGHT WITH
KRST/KLSE STAYING ON THE NORTH SIDE OF THE FRONT AND VARIOUS LOWS.
SO...EXPECT BLUSTERY NORTHEAST/EAST WINDS INTO THU.
&&
.HYDROLOGY...
ISSUED AT 415 PM CDT MON APR 8 2013
THE STRONGER MODEL SOLUTIONS OF BRINGING THE SOUTHWEST U.S. TROUGH
BODILY NORTHEASTWARD IS A MORE AGGRESSIVE AND WET SOLUTION. HAVE
MOVED THE HYDROLOGY FORECAST IN THAT DIRECTION.
THE RIVERS ARE RUNNING AT OR ABOVE BANK FULL IN WI NORTH OF I-90
AND JUST BELOW OR BELOW BANK FULL IN SWRN WI. WHEN LOOKING AT THE
72 HOUR LIQUID AMOUNTS AND THE AMOUNTS NEEDED TO REACH FLOOD...WI
IS MOST SUSCEPTIBLE TO RIVER AND AREAL LAND FLOODING FROM OTHER
STREAM/CREEKS. WITH ABOUT 3.5-4 INCHES /PER ENSEMBLE RIVER
FORECASTS/...MOST RIVERS IN CENTRAL AND WRN WI WOULD REACH MODERATE
FLOOD. THE BEST RAINFALL ESTIMATES NOW LOOK TO BE ABOUT 1-3
INCHES...WITH 3 INCHES MOST LIKELY ACROSS SWRN WI. SO...THE
NORTHCENTRAL HAS THE SNOW MELT/FROZEN GROUND/RAINFALL SCENARIO AND
THE SOUTH HAS HEAVIER RAINFALL...BOTH COMBINE TO CAUSE CONFIDENCE
LEVELS THAT WARRANT A FLOOD WATCH.
THE WATCH WILL BE FOR RIVER AND AREAL FLOODING VERSUS FLASH
FLOODING. THUNDER IS POSSIBLE BUT DEEP CONVECTIVE RAINFALL RATES
AND INSTABILITY DO NOT WARRANT A RAPID OR FLASH FLOOD THREAT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH THURSDAY EVENING FOR
WIZ017-029-032>034-041>044-053>055-061.
MN...NONE.
IA...NONE.
&&
SHORT TERM...BAUMGARDT
LONG TERM....TJS
AVIATION.....RIECK
HYDROLOGY....BAUMGARDTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 535 PM CDT MON APR 8 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-091000- ALLAMAKEE-CHICKASAW-CLAYTON-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON- HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-WINNESHIEK-WINONA- 535 PM CDT MON APR 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT. LIGHTNING WILL BE THE MAIN HAZARD. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE REMAINS A SLIGHT CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. NO SEVERE WEATHER IS ANTICIPATED. A WINTRY MIX OF PRECIPITATION WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING...NORTH OF INTERSTATE 90. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED FROM TUESDAY THROUGH THURSDAY. THIS WILL CAUSE RISES ON AREA RIVERS AND STREAMS. WINTER RETURNS WEDNESDAY NIGHT INTO THURSDAY WITH THE POTENTIAL FOR A WINTRY MIX AND SIGNIFICANT SNOW ACCUMULATIONS. SNOW AMOUNTS FROM 3 TO 6 INCHES COULD FALL OVER PORTIONS OF SOUTHEAST MINNESOTA... A TRACE TO 3 INCHES FOR NORTHEAST IOWA. .SPOTTER INFORMATION STATEMENT... RAIN AND SNOW REPORTS OVER THE NEXT SEVERAL DAYS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR HAS BEEN SCHEDULED FOR 1 PM TUESDAY. WIZ017-029-032>034-041>044-053>055-061-091000- ADAMS-BUFFALO-CLARK-CRAWFORD-GRANT-JACKSON-JUNEAU-LA CROSSE-MONROE- RICHLAND-TAYLOR-TREMPEALEAU-VERNON- 535 PM CDT MON APR 8 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS AFTER MIDNIGHT. LIGHTNING WILL BE THE MAIN HAZARD. MELTING SNOW WILL CONTINUE TO RESULT IN RISES ON RIVERS AND STREAMS...MAINLY NORTH OF I-90. MINOR FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FLOOD WATCH IS IN EFFECT TUESDAY THROUGH THURSDAY. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED FROM TUESDAY THROUGH THURSDAY. THIS WILL CAUSE RISES ON AREA RIVERS AND STREAMS. A WINTRY MIX OF PRECIPITATION IS POSSIBLE AFTER MIDNIGHT TUESDAY NIGHT INTO WEDNESDAY MORNING...NORTH OF INTERSTATE 90. WINTER RETURNS WEDNESDAY NIGHT INTO THURSDAY WITH THE POTENTIAL FOR A WINTRY MIX AND SIGNIFICANT SNOW ACCUMULATIONS. SNOW AMOUNTS FROM 4 TO 8 INCHES COULD FALL NORTH OF INTERSTATE 94...2 TO 6 SOUTH OF THERE TO INTERSTATE 90...AND THEN A TRACE TO 2 INCHES FOR SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... RAIN AND SNOW REPORTS OVER THE NEXT SEVERAL DAYS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR HAS BEEN SCHEDULED FOR 1 PM TUESDAY. DAS/RIECK
The La Crosse radar (KARX), 148 km away, was scanning. The volume nearest the first event began at 08:42 UTC.
10 heavy rain, 6 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.
The COOP observer in St. Ansgar reported 2.9 inches of rain.
The COOP observer near Osage reported 2.52 inches of rain.
The COOP observer in Charles City reported 2.2 inches of rain.
A rainfall amount of 3.3 inches was reported near Riceville.
Almost 2.25 inches of rain fell just west of Oelwein.
The COOP observer near Fayette reported 2.04 inches of rain.
The COOP observer near New Hampton reported 2.03 inches of rain.
Rainfall of 2.23 inches was reported near New Hampton.
The COOP observer near Elma reported 2.2 inches of rain.
The mesonet weather observing site near Dorchester reported 2.67 inches of rain.
Dime to nickel sized hail fell for almost 10 minutes in St. Ansgar and completely covered the ground.
Golf ball sized hail fell in Meyer.
Quarter sized hail fell in Stacyville.
Ping pong ball sized hail fell in McIntire.
Wind gusts approaching 70 mph in Cresco blew a roof off a garage, damaged a sign, knocked down some trees and blew over a pickup and semi that were both pulling empty cattle trailers.
After several rounds of rain, the Upper Iowa River near Dorchester went above flood stage two times between April 10th and April 15th. The first round of flooding occurred on the 10th and 11th with a crest of 14.58 feet on the 11th. The second round of flooding occurred on the 15th with a crest of 14.5 feet. Flood stage at Dorchester is 14 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442240, 442241, 442242, 442245, 442239, 442243, 442244, 442246, 442247, 442222, 442214, 439919, 439920, 439933, 439922, 442217, 439924, 442919.